Missouri, 2023Drought in Missouri, July 1 to 31, 2023
July 1 to 31, 2023 · NWS EAX · 11 events in 11 counties and zones
After another month of below normal precipitation the severe drought across eastern Kansas persisted through the month of July.
Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
After another month of below normal precipitation the severe drought across eastern Kansas persisted through the month of July.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 30, 11:49 PM CST, 11 minutes earlier.
Area forecast discussion, Jun 30, 11:49 PM CST, 11 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1249 AM CDT Sat Jul 1 2023
...Updated 06Z Aviation...
.Discussion...
Issued at 238 PM CDT FRI JUN 30 2023
Overview:
A heat advisory remains in effect through 7pm Friday evening.
Temperatures in the upper 90s to near 100 will be possible south
of I- 70. Heat indices around 105 can be expected. Showers and
thunderstorms will be possible Friday evening mainly along and
north of I-70. A few storms could be severe with strong winds as
the main hazard. Additional showers and thunderstorms will be
possible Saturday. Cooler temperatures in the mid 80s to near 90
are expected through the weekend.
Details:
Like yesterday, storms moved into norther Missouri early this
morning bringing strong winds to similar locations that were
impacted Thursday. Thankfully these storms were not as strong, but a
few gusts up to 60 mph were still reported. These storms sent out an
outflow boundary that pushed south through the morning. This kept
our late morning temperatures just a bit cooler than yesterday.
Even with the boundary moving through, it has had little impact
on our afternoon temperatures in the heat advisory. As clouds
quickly cleared out this afternoon a warm air has pushed back
north bringing hot and humid conditions to southern parts of the
area. Expect those in the advisory to see afternoon temperatures
approach 100 degrees for the second day in a row. In addition,
with dewpoints remaining in the upper 60s to low 70s, heat
indices will be around 105. A few locations may briefly reach
around 110 this afternoon. If you plan to spend time outdoors this
afternoon, take the necessary precautions. Stay hydrated with
water and take frequent breaks in air conditioning.
Outside of heat potential this afternoon, also expect storm
development across northeastern Kansas and north central Missouri. A
residual boundary currently is draped across the I-70 corridor.
Additionally a warm front will slide northeast out of central
Kansas. As this boundary moves northeast expect storms to become
possible along it this evening. With ML CAPE values around
2000-3000 j/Kg and steep lapse rate, expect for a few storms to
be strong to severe. The caveat is that shear is fairly weak so
some question remains on how sustainable storm activity will be as
it moves east this evening. There is additional uncertainty as
the location of the storms which will be very dependent on how
far north our frontal boundary can make it this afternoon so we
will continue to monitor. The greatest severe threat will be large
hail and damaging winds. Sounding show that mixing through the
afternoon will allow for drying in the low levels and inverted V
soundings. This would point to severe downdraft winds being the
greatest threat with storms this evening. Severe potential will
dwindle in the early overnight period.
Heading into the overnight, the shortwave will move northeast
into the forecast area bringing renewed chances for shower and
thunderstorm activity. Additionally a cold front will be sent
through the area Saturday morning which will provide some relief
from the heat finally. Shower and thunderstorms will continue to
be possible along the front mainly across northern Missouri
through the day. More isolated activity will be possible farther
south. Right now it looks like severe potential will be fairly
limited Saturday with best severe parameters remaining east of the
forecast area. Models depict and MCS developing in the Springfield
area and shifting east. This activity will most likely remain
south of our forecast area, but cant completely rule out a few
strong to severe storms, especially in eastern parts of the CWA
where stronger instability exists. As far as temperatures
Saturday,there will be some variability across the forecast area.
Northern parts of the area will remain in the low to mid 80s.
Locations south of I-70 may still approach 90 degrees. Still, this
will be a welcomed relief after a sweltering week.
Isolated to scattered shower or thunderstorm activity will linger
into Sunday morning as the wave makes its final push to the east
with dry weather returning by Sunday afternoon. Expect high
temperatures to be similar to Saturday with mid 80s to near 90
expected across the forecast area. The upper pattern becomes more
zonal heading into Monday which will keep weather fairly quiet
for the early week. Temperatures will be increasing each day with
low 90s expected for Monday and mid 90s by Tuesday. Best chances
for showers and thunderstorms will hold off until Tuesday night
into Wednesday when a cold front moves into the area. This will
cool temperatures for northern parts of the area on Wednesday back
to the 80s. Southern parts of the area may still reach the mid
90s depending on the timing of the cold front Wednesday. Lower
chances for showers and thunderstorms will remain for the late
week with temperatures remaining in the 80s through this time.
&&
.Aviation...(For the 06Z TAFS through 06Z Saturday Night)
Issued at 1248 AM CDT SAT JUL 1 2023
Showers and thunderstorms are expected to continue along the US-36
corridor through the overnight hours. Another area of
showers is expected to move through the terminals toward sunrise.
Chances for scattered showers and thunderstorms linger through
the period with the greatest chances during the late afternoon and
evening hours. Winds remain variable through the night before
becoming more northwesterly during the daytime hours.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&
Discussion...HB
Aviation...Pesel
Hazardous weather outlook, Jun 30, 5:42 AM CST, 18 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
642 AM CDT Fri Jun 30 2023
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-011145-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
642 AM CDT Fri Jun 30 2023
This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.
.DAY ONE...Today and TonightDangerous heat is expected to continue through Friday with heat
index values of 97 to 107 degrees Friday afternoon.
A few strong storms may be possible Friday evening...gusty winds
and small hail are the main threats.
Scattered severe thunderstorms are expected this morning between
7 AM and noon across northern Missouri. Winds to 50 mph and hail
around a quarter sized will be possible.
Dangerous heat is expected again today. Heat indices of 100 to 105
are expected this afternoon mainly south of HWY 36. A heat advisory
remains in effect through Friday afternoon.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
More storms will be possible on Saturday, with some possibly being
strong.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
In the hours before
Local storm report, Jun 30, 9:59 PM CST, 2 hours 1 minute before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1059 PM CDT Fri Jun 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1044 PM Tstm Wnd Dmg 4 NE Osborn 39.79N 94.30W
06/30/2023 DeKalb MO Emergency Mngr
Tree blocking Highway C, 4 miles north of
Cameron.
&&
JLLocal storm report, Jun 30, 10:22 PM CST, 1 hour 38 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1122 PM CDT Fri Jun 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 PM Hail 1 N Boonville 38.98N 92.75W
06/30/2023 E1.75 inch Cooper MO Emergency Mngr
Isle of Capri Casino.
&&
JLLocal storm report, Jun 30, 10:42 PM CST, 1 hour 18 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1142 PM CDT Fri Jun 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1142 PM Tstm Wnd Dmg Trenton 40.08N 93.61W
06/30/2023 Grundy MO Emergency Mngr
Tree down in Trenton.
&&
JLLocal storm report, Jun 30, 10:45 PM CST, 1 hour 15 minutes before
Preliminary Local Storm Report
National Weather Service Kansas City/Pleasant HIll MO
1145 PM CDT Fri Jun 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1003 PM Tstm Wnd Dmg 3 E Saint Joseph 39.77N 94.79W
06/30/2023 Buchanan MO Public
Delayed Report: Tree damage shown on social
media in the Stone Crest area of St. Joseph.
&&
JLSpecial weather statement, Jun 30, 10:51 PM CST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1151 PM CDT Fri Jun 30 2023
MOZ032-010515-
Chariton MO-
1151 PM CDT Fri Jun 30 2023
...A strong thunderstorm will impact portions of northeastern
Chariton County through 1215 AM CDT...
At 1151 PM CDT, Doppler radar was tracking a strong thunderstorm near
Keytesville, or 8 miles northwest of Salisbury, moving northeast at
25 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Keytesville, Wien and Prairie Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central Missouri.
&&
LAT...LON 3953 9270 3941 9294 3954 9311 3970 9291
3970 9269
TIME...MOT...LOC 0451Z 224DEG 22KT 3951 9293
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
BlairSpecial weather statement, Jun 30, 10:59 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1159 PM CDT Fri Jun 30 2023
MOZ016-024-010530-
Linn MO-Sullivan MO-
1159 PM CDT Fri Jun 30 2023
...Strong thunderstorms will impact portions of northwestern Linn and
western Sullivan Counties through 1230 AM CDT...
At 1159 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Galt to 7 miles southwest of Browning to
Wheeling. Movement was northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Milan, Meadville, Linneus, Browning, Purdin, Humphreys, Osgood and
Reger.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
north central Missouri.
&&
LAT...LON 4034 9309 4013 9297 3985 9307 3974 9336
4020 9336
TIME...MOT...LOC 0459Z 237DEG 33KT 4019 9338 3999 9329 3978 9335
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BlairDrought, Cass
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Cass forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 38.647, -94.355 (the zone’s center; the record gives no point)
While some areas saw some average or above average rain through July, most of the area across eastern Kansas saw the severe drought conditions continue through the month of July. As of now, widespread drought impacts have not been reported.
Drought, Jackson
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Jackson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.009, -94.346 (the zone’s center; the record gives no point)
While some areas saw some average or above average rain through July, most of the area across eastern Kansas saw the severe drought conditions continue through the month of July. As of now, widespread drought impacts have not been reported.
Drought, Lafayette
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Lafayette forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.066, -93.785 (the zone’s center; the record gives no point)
While some areas saw some average or above average rain through July, most of the area across eastern Kansas saw the severe drought conditions continue through the month of July. As of now, widespread drought impacts have not been reported.
Drought, Ray
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Ray forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.352, -93.990 (the zone’s center; the record gives no point)
While some areas saw some average or above average rain through July, most of the area across eastern Kansas saw the severe drought conditions continue through the month of July. As of now, widespread drought impacts have not been reported.
Drought, Caldwell
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Caldwell forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.656, -93.983 (the zone’s center; the record gives no point)
While some areas saw some average or above average rain through July, most of the area across eastern Kansas saw the severe drought conditions continue through the month of July. As of now, widespread drought impacts have not been reported.
Drought, Livingston
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Livingston forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.782, -93.548 (the zone’s center; the record gives no point)
While some areas saw some average or above average rain through July, most of the area across eastern Kansas saw the severe drought conditions continue through the month of July. As of now, widespread drought impacts have not been reported.
Drought, Daviess
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Daviess forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.961, -93.985 (the zone’s center; the record gives no point)
While some areas saw some average or above average rain through July, most of the area across eastern Kansas saw the severe drought conditions continue through the month of July. As of now, widespread drought impacts have not been reported.
Drought, Grundy
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Grundy forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.114, -93.565 (the zone’s center; the record gives no point)
While some areas saw some average or above average rain through July, most of the area across eastern Kansas saw the severe drought conditions continue through the month of July. As of now, widespread drought impacts have not been reported.
Drought, Mercer
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Mercer forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.422, -93.569 (the zone’s center; the record gives no point)
While some areas saw some average or above average rain through July, most of the area across eastern Kansas saw the severe drought conditions continue through the month of July. As of now, widespread drought impacts have not been reported.
Drought, Harrison
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Harrison forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.355, -93.992 (the zone’s center; the record gives no point)
While some areas saw some average or above average rain through July, most of the area across eastern Kansas saw the severe drought conditions continue through the month of July. As of now, widespread drought impacts have not been reported.
Drought, Putnam
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Putnam forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.479, -93.016 (the zone’s center; the record gives no point)
While some areas saw some average or above average rain through July, most of the area across eastern Kansas saw the severe drought conditions continue through the month of July. As of now, widespread drought impacts have not been reported.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, July 1 to 9, 202313 deaths · 9 events
- Excessive Heat in Arizona, July 1 to 5, 202311 deaths · 24 events
- Excessive Heat in Nevada, July 1 to 3, 20235 deaths · 5 events
- Hail and Damaging Winds in Missouri, July 1, 20233 deaths · $500,000 · 1.5 in hail · 18 events
- Drought in South Dakota, July 1 to 31, 2023$93 million · 22 events
- Damaging Winds and Lightning Strike in Alabama, July 1, 2023$7.9 million · 74 kt wind · 33 events
- Rip Currents in Florida, July 1, 20231 death · 1 injured · 2 events
- Excessive Heat in California, July 1 to 3, 20231 death · 7 events
- Rip Current in North Carolina, July 1, 20231 death · 1 event
- Excessive Heat and Damaging Winds in Tennessee, July 1, 2023$596,000 · 61 kt wind · 59 events
- Wildfire in Idaho, July 1 to 31, 2023$9.2 million · 1 event
- Wildfire in Colorado, July 1 to 31, 2023$4.0 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1117082, 1117083, 1117085, 1117086, 1117087, 1117088, 1117089, 1117090, 1117091, 1117092, 1117093.